Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 87, NWS Las Vegas, NV

August 4, 2014Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2014, 5:38 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 5:38 PM PDT (00:38 UTC)
Expired
Aug 4, 2014, 8:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 191 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WGUS55 KVEF 050038
FFWVEF
CAC027-050330-
/O.NEW.KVEF.FF.W.0087.140805T0038Z-140805T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 830 PM PDT

* AT 532 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER NORTH CENTRAL INYO
  COUNTY...OR 23 MILES SOUTHWEST OF LIDA. THE STORM PRODUCING FLASH
  FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  BIG PINE ROAD...HANGING ROCK CANYON AND CRANKSHAFT JUNCTION
  THE FAR NORTH AREA OF DEATH VALLEY NATIONAL PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.

&&

LAT...LON 3734 11796 3739 11774 3721 11750 3698 11771
      3713 11808

$$

STACHELSKI
2 follow-up statements
628 
WGUS75 KVEF 050132
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 PM PDT MON AUG 4 2014

CAC027-050330-
/O.CON.KVEF.FF.W.0087.000000T0000Z-140805T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
632 PM PDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR NORTH
CENTRAL INYO COUNTY...

AT 625 PM PDT...RADAR INDICATED THE THUNDESTORM OVER NORTHEASTERN 
INYO COUNTY HAS MOVED AWAY FROM THE AREA. HOWEVER RUNOFF FROM 
EARLIER WILL STILL RESULT IN FLASH FLOODING AND ALLOW MUD AND ROCKS 
TO WASH ONTO ROADS IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
  BIG PINE ROAD...HANGING ROCK CANYON AND CRANKSHAFT JUNCTION   
  THE FAR NORTH AREA OF DEATH VALLEY NATIONAL PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.

&&

LAT...LON 3734 11796 3739 11774 3721 11750 3698 11771
      3713 11808

$$

STACHELSKI
726 
WGUS75 KVEF 050329
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
829 PM PDT MON AUG 4 2014

CAC027-050338-
/O.EXP.KVEF.FF.W.0087.000000T0000Z-140805T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
829 PM PDT MON AUG 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT FOR NORTH
CENTRAL INYO COUNTY...

THUNDERSTORMS OVER THE WARNED AREA HAVE WEAKENED. THE FLASH FLOOD 
WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3734 11796 3739 11774 3721 11750 3698 11771
      3713 11808

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:34 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 2:34 PM PDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PDT MON AUG 4 2014

.SYNOPSIS...THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM
SOUTHWEST TO NORTHEAST TODAY AND TUESDAY. ONE MORE ROUND OF HEAVY
RAIN WILL BE POSSIBLE FOR AREAS NORTH AND WEST OF LAS VEGAS
TODAY...AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN CLARK AND
MOHAVE COUNTIES TUESDAY. THUNDERSTORM CHANCES SHOULD BE LIMITED TO
THE SOUTHERN GREAT BASIN WEDNESDAY AND THURSDAY...THEN THERE IS SOME
CHANCE OF MONSOON MOISTURE RETURNING TO NORTHWEST ARIZONA AS WE HEAD
INTO THE WEEKEND.
&&

.DISCUSSION...
ANOTHER...YET WEAKER...VORT MAX IS MOVING ACROSS THE FORECAST AREA
TODAY. THIS FORCING COMBINED WITH REMNANT MOISTURE HAS ALREADY
SPARKED QUITE A FEW SHOWERS AND THUNDERSTORMS FROM INYO TO MOHAVE
COUNTY. SUBSIDENCE BEHIND THE WAVE IS VISIBLE GRADUALLY MOVING
EASTWARD ACROSS SAN BERNARDINO COUNTY. SHOWERS AND STORMS THAT
DEVELOPED LATE THIS MORNING FROM JOSHUA TREE NATIONAL PARK TO
MITCHELL CAVERNS HAVE OR ARE IN THE PROCESS OF DISSIPATING THANKS TO
THIS DOWNWARD MOTION. THE DRYING TREND WILL CONTINUE TO PUSH
NORTHEAST BEHIND THE WAVE. CONVECTION WILL HAVE HIGH PRECIPITATION
EFFICIENCY TODAY. CLOUD BASES ARE VERY LOW AND SUBCLOUD LAYER
RELATIVE HUMIDITY IS ABNORMALLY HIGH...LEAVING LITTLE CHANCE OF DRY
AIR ENTRAINMENT.

MIDDLE AND UPPER LEVELS DRY OUT TOMORROW...BUT STILL THINK IT WILL
BE DIFFICULT TO SCOUR OUT THE LOW-LEVEL MOISTURE WITHOUT PROLONGED
SOUTHWEST FLOW AND DO NOT SEE A CAP ALOFT. SO...WILL KEEP A CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE FORECAST TOMORROW THROUGH
THURSDAY MAINLY ACROSS THE HIGHER TERRAIN FROM NORTHERN INYO TO
NORTHERN MOHAVE COUNTY...WITH CHANCES GRADUALLY DECREASING EACH DAY.
THE SHEAR PROFILE STILL LOOKS GOOD WITH A CALIFORNIA TROUGH
APPROACHING AND MOVING OVER THE FORECAST AREA TUESDAY THROUGH
THURSDAY. ANY CONVECTION THAT DOES DEVELOP COULD BE ON THE STRONG
SIDE TUESDAY AND WEDNESDAY.

AS WE HEAD INTO THE WEEKEND...THE UPPER HIGH WILL BEGIN A TRANSITION
BACK OVER NEW MEXICO ONCE THE TROUGH EXITS THURSDAY. THERE ARE
DIFFERENCES AS TO IF ANY MOISTURE WILL GRADUALLY EDGE INTO WESTERN
ARIZONA FRIDAY THROUGH THE WEEKEND...WITH THE CONSENSUS BEING A BIT
SLOWER THAN WHAT WAS SHOWN YESTERDAY. HAVE MADE SOME SLIGHT
ADJUSTMENTS...BUT OVERALL STILL HAVE SOME SLIGHT CHANCE POPS IN
PORTIONS OF MOHAVE COUNTY. ELSEWHERE LOOKS DRY. A WEAK WAVE BRUSHING
OUR NORTHWEST FRIDAY MAY GENERATE A FEW ISOLATED SHOWERS ACROSS THE
SIERRA MOUNTAINS...BUT OTHERWISE DRY CONDITIONS PREVAIL.

TEMPERATURES WILL GRADUALLY WARM THROUGH THE WEEK...BUT CONTINUAL
TROUGHING ACROSS CALIFORNIA AND THE UPPER HIGH FAR TO OUR EAST WILL
KEEP TEMPS GENERALLY BELOW NORMAL FOR THIS TIME OF YEAR.
&&

.AVIATION...FOR MCCARRAN...MAIN CONCERNS TODAY WILL BE LOW CLOUDS
AND MORE THUNDERSTORMS. THE LOW CLOUDS WILL CREATE LOCAL MOUNTAIN
OBSCURATIONS WHILE THE THUNDERSTORMS COULD CAUSE MULTIPLE WIND
SHIFTS AT THE TERMINAL THROUGH THE DAY. ASIDE FROM THUNDERSTORMS
SOUTHWEST WINDS SHOULD PREVAIL THROUGH THE AFTERNOON AND
EVENING...BECOMING LIGHT AND DIURNAL TUESDAY MORNING. THE DAGGETT
CORRIDOR WILL GRADUALLY DRY OUT BY THIS EVENING...BUT THUNDERSTORM
CHANCES WILL CONTINUE IN THE OTHER APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE GREATEST TODAY IN AREAS
NORTH AND WEST OF LAS VEGAS...WITH DRIER AIR GRADUALLY MOVING
THROUGH SAN BERNARDINO COUNTY. THUNDERSTORM CHANCES SHOULD BE
LIMITED TO CLARK...LINCOLN AND MOHAVE COUNTIES TOMORROW.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS OF HEAVY RAIN AND
FLASH FLOODING WILL BE NEEDED TODAY.
&&

DISCUSSION/AVIATION...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 4, 5:01 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      5 WSW LAS VEGAS STRIP   36.10N 115.24W
08/04/2014                   CLARK              NV   PUBLIC

            SOCIAL MEDIA VIDEO SHOWED WATER EST. 5 INCHES DEEP
            FLOWING OVER ROAD AT TROPICANA AND RAINBOW BLVD
            INTERSECTION. FLOOD CONTROL WASHES FULL IN THE AREA.

0345 PM     FLASH FLOOD      5 WSW LAS VEGAS STRIP   36.09N 115.24W
08/04/2014                   CLARK              NV   PUBLIC

            SOCIAL MEDIA REPORT OF WATER OVER ROAD AND A STALLED CAR
            AT RAINBOW BLVD AND HACIENDA ROAD.

0434 PM     FLASH FLOOD      16 NNE NELLIS RANGE 63  36.77N 115.47W
08/04/2014                   CLARK              NV   BROADCAST MEDIA

            METRO POLICE SEARCH AND RESCUE TEAMS ARE EN ROUTE TO LEE
            CANYON ROAD TO CHECK ON PEOPLE TAPPED IN A BUS BY FLOOD
            WATERS. EVERYONE IN THE BUS WAS ABLE TO SAFELY ESCAPE
            OFFICERS ARE ALSO RESPONDING TO OTHER TRAPPED PEOPLE IN
            STALLED CARS, SOME OF WHICH HAVE BEEN TURNED OVER BY
            FLOOD WATERS ON THE ROAD.

&&

JPULLIN
Local storm report, Aug 4, 5:12 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
512 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      3 NW CENTENNIAL HILLS   36.31N 115.32W
08/04/2014                   CLARK              NV   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS OVER 1 FOOT OF WATER IS RAPIDLY
            FLOWING DOWN GRAND TETON DRIVE. CITY CREWS EN ROUTE TO
            CLOSE THE ROAD AT THIS TIME.

&&

JPULLIN
Local storm report, Aug 4, 5:21 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      4 SSW LAS VEGAS         36.12N 115.16W
08/04/2014                   CLARK              NV   BROADCAST MEDIA

            BROADCAST MEDIA TWEETED PICTURE OF WATER SEVERAL INCHES
            DEEP OVER THE ROADWAY AT THE INTERSECTION OF KOVAL LANE
            AND WINNICK AVE.

&&

JPULLIN
Local storm report, Aug 4, 5:23 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      4 NE BEATTY             36.96N 116.72W
08/04/2014                   NYE                NV   LAW ENFORCEMENT

            NEVADA HIGHWAY PATROL REPORTED WATER HAS DAMAGED HIGHWAY
            95 NEAR MILE MARKER 75.

&&

STACHELSKI
Local storm report, Aug 4, 5:28 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FLASH FLOOD      4 NW CENTENNIAL HILLS   36.33N 115.31W
08/04/2014                   CLARK              NV   BROADCAST MEDIA

            METRO POLICE SEARCH AND RESCUE TEAMS ARE EN ROUTE TO LEE
            CANYON ROAD TO CHECK ON PEOPLE TAPPED IN A BUS BY FLOOD
            WATERS. EVERYONE IN THE BUS WAS ABLE TO SAFELY ESCAPE
            OFFICERS ARE ALSO RESPONDING TO OTHER TRAPPED PEOPLE IN
            STALLED CARS, SOME OF WHICH HAVE BEEN TURNED OVER BY
            FLOOD WATERS ON THE ROAD.

&&

JPULLIN
Local storm report, Aug 4, 5:35 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      20 NW MUDDY RIVER (MOAN 36.90N 114.96W
08/04/2014                   LINCOLN            NV   LAW ENFORCEMENT

            NHP REPORTS ROADWAY FLOODING ON HIGHWAY 93 AT MILE MARKER
            3.

&&

JSALMEN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:33 PM PDTAreal Flood AdvisoryVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.